Wednesday , February 21 2018
Home / Case Studies Solutions / Cardiovascular Case Study Analysis 

Cardiovascular Case Study Analysis 

Cardiovascular Case Study Analysis 

Cardiovascular Case Study Analysis 

Homer is a 58 year old male Caucasian who farms in the community. He seeks treatment in the clinic today for complaints of weakness. Homer states that for the past two weeks he has not had any pep and that he feels too tired to finish chores. His past history includes COPD and hypertension. He admits to a forty-year history of smoking cigarettes, and continues to smoke ½ ppd. Homer denies chest pain or shortness of breath. Homer has brought his current medications with him, which include: ASA 81 mg daily, Hydrochlorothiazide 50 mg daily, and Aloe Latex (oral herbal). He states to take a swig of Aloe daily for my stomach. Homer denies any allergies to medications.

*Questions answered below must be included in Case Study
  • Share your thoughts on possible reasons for Homers weakness.
  • What information would be important to gather from this patient ?
  • What tests or procedures would be important to perform ?

A physical assessment reveals Homers vital signs: T 37.1, P 120, R 24, and BP 108/76. His heart rate is irregular and an EKG demonstrates atrial fibrillation with a rate of 140 bpm. The provider admits Homer to the hospital medical telemetry unit. Standard orders are written for blood tests and cardiac monitoring. His current medications are to continue while he is hospitalized, along with: Digoxin 0.5 mg IV every 6 hours times four, then 0.25 mg by mouth daily.

*Questions answered below must be included in Case Study
  • Share any concerns you may have regarding these orders.
  • What steps would you take in carrying out Homers plan of care ?

Homers lab values are: Hemoglobin 14 (13.5-17.5), Hematocrit 40 (38.8-50), Na 140 (135-145), K 4.6 (3.6-4.8), BUN 18 (7-18), Creatinine 1.3 (0.8-1.3)

*Statement answered below must be included in Case Study*
  • Share any concerns you may have regarding these values.

After the fourth dose of digoxin intravenously, Homers heart rate drops to 45 bpm, sinus bradycardia with occasional PVCs. He is complaining of nausea and states to feel sicker than when I came in.

*Statement answered below must be included in Case Study*
  • Share your thoughts regarding this condition change.
  • What tests, actions, or procedure if and should be performed?
  • Outline the mechanism of action of the drugs indicated in this patient.
  • List potential drug interactions.

Instructions: Please prepare and submit a paper 3-4 pages [total] in length (not including APA format) answering the questions below. Please support your position with examples.

Cardiovascular Case Study Analysis

Question Part 1

Owing to the small amount of information that has already been provided for the case study, it is challenging to specifically predict the cause of Mr. Homer’s weakness. However, treatment history clearly exhibits that he had previously been treated for COPD and hypertension. Worsening cases of these illnesses could be a major cause of weaknesses experienced by the patient (Blackburn, 2006). However, among the main signs and symptoms of COPD are shortness of breath and chest pains, which the patient denies. Similarly, among the main signs and symptoms of hypertension include chest pains and difficulty in breathing which the patient denies. However, his current medication shows possible cardiovascular illnesses. It is also important that weakness is one of the signs of a number of cardiovascular diseases including hypertension, COPD, heart arrhythmias among others (Siewe, 2012).

It is also important to consider that the patient admits to more than 40 years of smoking, which is a major cause of heart related and blood vessels diseases. With regard to the above assessment, it is clear that the patient may be suffering from a heart- or kidney-related condition. With regard to these, the most appropriate tests and assessments that needs to be taken include a complete blood count on the patient, obtain a basic metabolic panel for the patient, and conduct a chest x-ray image to assess the physical appearance of the chest and an EKG image. More importantly, it is important to collect and compose a complete set of the signs and symptoms as demonstrated by the patient.

Case Study Part 2

The case described in the case study is a cardiovascular case. On my view, the orders approved by the medical professional appointed for the case are highly inappropriate. It is important to consider that the reactions from the drugs taken by the patient are potential sources of the patient’s complaints. With regard to this understanding, it is vital for the doctor to establish a comprehensive understanding into the current health state of the patient. This will enable informed decisions with regard to whether the medication should be continued or whether the patient needs to be administered with new forms of drugs. Secondly, the doctor orders the patient be administered with Digoxin 0.5 mg which is a considerably high dosage for cardiovascular patients. Dosage of between 0.125 and 0.25 are the most appropriate as higher doses lead to no more improvement of the patients but may induce reactions due to toxicity (Everyday Health Media, LLC, 2017).

Case Study Part 3

The laboratory values raise concerns with regard to the patient’s blood urine nitrogen (BUN) and creatinine levels being above the aspect’s level of a normal individual. With regard to the fact that the patient is under a high dosage for digoxin, there exists the potential for digoxin toxicity due to insufficiencies in the renal system. As the case study explains, the patient is currently on a potassium sparing diuretic which is also a potential cause of issues with digoxin. However, in consideration of the of the patient’s potassium level is higher than normal, it does not raise a major concern at the moment. However, it is important to note that extra-cellular potassium deposits can substantially reduce or reserve the impacts of the digoxin toxicity. Also, in consideration of the patient’s current health status, his heart rate is considerably irregular pointing to conditions of atrial fibrillation.

Digoxin is also used for patients demonstrating potential for heart failure conditions. A concern on the orders is the dosing of digoxin. According to the case study, the doctor orders for Digoxin 0.5 mg IV every 6 hours times four, then 0.25 mg by mouth. According to Medscape (2016), heart failure patients should be administered with 0.125-0.25 mg per day. Medscape also explains in heart related cases, higher dosage of digoxin have no additional benefits to the patients and could only lead to major challenges and problems. As Medscape (2016) explains, higher doses of digoxin leads to increase in toxicity as it leads to a significant decrease in renal clearance. It is essential for the doctor to ensure that all evidence is collected before the administration of any particular form of medication. Also, any forms of medication that has a negative impact on the patient should be reduced or substituted in order to avoid additional problems and challenges.

Case Study Part 4

In accordance to the case study under consideration, the adverse effects that have occurred are highly probable to have resulted from the forms of treatment applied by the doctor. A major consideration is the dosage of digoxin drug as applied to the patient. The reactions as demonstrated by the patient are as a result of acute kidney injury as caused by the high doses of digoxin. As explained by the study conducted by Woo & Robinson (2015), the reactions are also potential results from corrections of the atrial fibrillation through the application of excessive dosage of digoxin. In this case, the medical practitioners attending to the patient under consideration should consider implementing the earlier discussed diagnosis and treatment, but with special consideration of digoxin levels.

References;

Leave a Reply

Your email address will not be published. Required fields are marked *